International ME/CFS and FM Awareness Day Is On May 12, 2018
Thomas Hennessy, Jr., selected May 12th to be our international awareness day back in 1992. He knew that May 12th had also been the birthday of Florence Nightingale. She was the English army nurse who helped to found the Red Cross as well as the first school of nursing in the world.
Discuss the article on the Forums.

Supplements and Drugs That Reduce or Prevent PEM (Post-Exertional Malaise)

Discussion in 'Post-Exertional Malaise, Fatigue, and Crashes' started by Hip, Dec 21, 2016.

  1. debored13

    debored13 Senior Member

    Messages:
    724
    Likes:
    497
    Vermont, school in Western MA
    Thanks! Also just thanks in general man, you do some really exhaustive research and also are an inspiration in terms of trying out really experimental things and doing this work, which I know from experience is difficult while very sick. So, cheers
     
    Hip and Mel9 like this.
  2. debored13

    debored13 Senior Member

    Messages:
    724
    Likes:
    497
    Vermont, school in Western MA
    Would the baking soda help because of some neutralizing effect on lactic acid?
     
  3. hamsterman

    hamsterman Senior Member

    Messages:
    157
    Likes:
    202
    Los Angeles
    As far as cortisol hormone replacement, that's definitely something that can help a percentage of us... but its not for everyone. Usually people take the saliva test before doing it. Its a delicate balancing act... because the last thing you'd wanna do is take it when you don't need it, or take too much of it for too long, and affect the HPA axis.... and that's even trickier for PWME, since our systems are so hyper-sensitive. There is a subforum here on this subject.

    However, I don't use hydocortisone for hormone replacement, I use it as an occasional immunosuppresent, which requires a much higher dose (about 20 times higher). When it acts as an immunosuppresent it stops and/or alters the exertion immune response... which basically makes it impossible for me to PEM while I'm on it. But that's me.

    But I'll typically only use it 2-3 times per month for this purpose. And at that frequency, it doesnt have an effect on my HPA axis. But if I were to take that dose for a week, it probably would. And if I continued taking that dose for another week, it would be awful coming off it. Coming off corticosteroids is true 'Hell on Earth', even when you taper. Its one of the few things worse than PEM.
     
  4. debored13

    debored13 Senior Member

    Messages:
    724
    Likes:
    497
    Vermont, school in Western MA
    I did have a saliva test for cortisol and I was fairly low. I just would rather try other things than corticosteroids or even these adrenal glandulars. Next on my list is progesterone or pregnenolone which seem to be better than corticosteroids for some things.
     
  5. debored13

    debored13 Senior Member

    Messages:
    724
    Likes:
    497
    Vermont, school in Western MA
    I have also experienced effects similar to those adrenals on low dose naltrexone. It’s always something that I do for a few days and then the effect builds up and I get too tense. I even had high blood pressure readings on it. I think it increases ACTH. It seems like it can be a little too unpredictable as far as HPA axis effects, but it also has Specific immunosuppression effects that could be similar to corticosteroids. I said I would go off naltrexone for god after I had those high-ish bp readings but I start and restart short courses just to deal with awful PEM
     
  6. lllamamom

    lllamamom

    Messages:
    46
    Likes:
    143
    When I was on 60 mg prednisone, I had significant problems with GI and "rebound"--if I took the prednisone in the morning, by evening I was collapsed in bed, with painkillers and a heating pad. I know that hydrocortisone isn't the same, however, I'm curious about how high is your "high dose". My other problem was indication of incipient bone loss. Would love to know your experience and results!
     
  7. hamsterman

    hamsterman Senior Member

    Messages:
    157
    Likes:
    202
    Los Angeles
    I've never taken that high of a dose, so I can't say for certain. The highest dose of prednisone I've ever been on was 40 mgs, for a nasty Cronhs flareup.... I havent had a flareup for several years though (knock on wood), but I don't remember crashing at night though.

    My high dose for PEM protection for prednisone is 25 mgs. But I'm pretty large, so that might be equivilant to 20 mgs for an average-sized individual. From the others I've spoken to who use it for the same purpose... they usually say 20mgs is ideal.

    As far as the rebounding at that dose.... I don't get much of a 'crash'. Currently I take it once a week at 10:00am... I usually can feel coming down at about 6pm... where I basically just lie in bed.... but its not painful. The next day I feel basically nothing.

    As far as hydrocortisone, I take 80 mgs (which is equiv to 20 mgs of pred)...its only for unforseen PEM-causing situations... I don't get any sorta crash afterwards.

    As far as bone density, I go into that in detail on my 'how to' that I'm writing. I really need to finish it soon. :) Basically, I do weight-bearing exercises, and take supplements.... but its more complicated than that.
     
  8. jpcv

    jpcv Senior Member

    Messages:
    337
    Likes:
    662
    SE coast, Brazil
    I tried DRibose with no effect at all.
     
  9. Hip

    Hip Senior Member

    Messages:
    10,678
    Likes:
    17,550
    Have you specifically tried D-ribose during your PEM periods, to see if it helps shorten the duration of PEM?

    According to the (unproven) theory of PEM proposed by Myhill, Booth and McLaren-Howard (explained in this post), PEM is due to the loss of ATP molecules, and D-ribose helps the body re-manufacture those molecules more quickly.
     
    Mel9 likes this.
  10. perrier

    perrier Senior Member

    Messages:
    707
    Likes:
    1,281
    Dear Hip

    What do you think about injecting ATP? or NADH? Or administering it via IV?
     
  11. Hip

    Hip Senior Member

    Messages:
    10,678
    Likes:
    17,550
    I am not sure that extracellular ATP provided by injection or by oral supplements would be taken into the cell, where according the above theory of PEM, there is a shortage of ATP molecules during PEM. But note that there is no supportive evidence for this theory of PEM, so it is just a hypothesis.

    I've tried the supplement Swanson Peak ATP, which contains 400 mg of ATP disodium per capsule, with no major benefit noticed; although it does tend to perk my mood up very slightly, with what feels like a dopaminergic antidepressant effect.
     
  12. debored13

    debored13 Senior Member

    Messages:
    724
    Likes:
    497
    Vermont, school in Western MA
    I think there have been some studies on injected atp. It seemed risky and to have some cardiovascular effects. without knowing what's causing the loss of energy, injecting straight ATP rather than a cofactor for some of the reactions seems risky.
     
  13. Hip

    Hip Senior Member

    Messages:
    10,678
    Likes:
    17,550
    Indeed, high doses of ATP might make things worse: in @necessary8's ATP signaling theory of ME/CFS, the presence of ATP in the extracellular spaces constitutes a cell danger signal (as per Robert Naviaux's cell danger response theory).
     
  14. perrier

    perrier Senior Member

    Messages:
    707
    Likes:
    1,281
    What about in an IV? In Canada it is available, and it can be added to an IV, a Myers. NADH is also added.
     
  15. Hip

    Hip Senior Member

    Messages:
    10,678
    Likes:
    17,550
    I have not heard about ATP IV. NADH you can get as a sublingual supplement.
     
  16. Learner1

    Learner1 Forum Support Assistant

    Messages:
    2,329
    Likes:
    3,993
    Pacific Northwest
    Hi @perrier - have you checked out the discussion we've been having here?

    http://forums.phoenixrising.me/inde...ical-mitochondrial-genetic-repair-poll.57797/

    I have been doing well with 150mg NAD+ added to a nutrient IV containing high complex B, B5, folinic acid, MB12, HB12, carnitine, magnesium, and taurine. Plus glutathione and molybdenum. Plus PolyMVA.

    It has been giving me more energy, for up to 48 hours. Sublingual NAD+ (not NADH) daily is filling in the gaps between IVs.

    I was able to do a lot more without thinking about it and felt good. However, it did trigger PEM.

    Hydrocortisone and more NAD+ didn't help. BCAAs did. My doctors and I noted most of my aminos were low, similar to Fluge and Mella's PDH blockade amino study. Tyrosine, methionine, ornithine, citrulline, lysine, and NAC have helped other problems, so I'm going to get a custom amino powder, all the commercial ones have the wrong combo of aminos.

    My CoQ10 runs high - it isn't being used up though I take it just in case. I also take creatine, d-ribose, B vitamins, and hydrocortisone, and have not noticed a difference with any of them.

    On the thread I posted, there are several articles on the benefits of NAD+.

    NADH can convert to NAD+, but its one more step and just as expensive. And we want a low ratio of NADH to NAD+, not a high one. And beware of the heavily advertised nicotinamide riboside. It works on healthy athletes in studies, but many of us can't convert it to NAD+.
     
    perrier likes this.
  17. Learner1

    Learner1 Forum Support Assistant

    Messages:
    2,329
    Likes:
    3,993
    Pacific Northwest
    Glutathione has also been helping me. I taje it before and after physical effort, along with the BCAAs.
     
    Mel9 likes this.

See more popular forum discussions.

Share This Page